Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 229, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 2009, 11:36 PM CDT for Plymouth County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2009, 11:36 PM CDT (04:36 UTC)
- Expired
- Aug 25, 2009, 12:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:45 PM CDT | TSTM WND DMG | Jackson, NE | IN JACKSON...4 AND 5 INCH DIAMETER TREES BROKEN OFF. A MUCH LARGER TREE JUST WEST OF THE CITY DOWNED ACROSS HIGHWAY. COUNTY ROAD DEPT CALLED OUT TO CLEAR THE HIGHWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 250436
SVRFSD
IAC149-193-NEC043-051-SDC127-250515-
/O.NEW.KFSD.SV.W.0229.090825T0436Z-090825T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 PM CDT MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DAKOTA COUNTY IN NORTHEAST NEBRASKA
SOUTHEASTERN DIXON COUNTY IN NORTHEAST NEBRASKA
SOUTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA
SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1215 AM CDT
* AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF ALLEN...OR 12 MILES SOUTH OF PONCA...AND WAS MOVING EAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HUBBARD AROUND 1145 PM CDT...
JACKSON AROUND 1150 PM CDT...
HOMER...JEFFERSON AROUND 1155 PM CDT...
DAKOTA CITY...NORTH SIOUX CITY AROUND MIDNIGHT CDT...
SOUTH SIOUX CITY...SIOUX CITY...SERGEANT BLUFF...STONE STATE PARK
AROUND 1205 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4253 9690 4270 9633 4233 9619 4227 9666
4227 9672 4226 9673 4225 9679
TIME...MOT...LOC 0436Z 253DEG 29KT 4239 9671
$$
MJF2 follow-up statements
000 WWUS53 KFSD 250501 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1201 AM CDT TUE AUG 25 2009 IAC149-193-NEC043-051-SDC127-250515- /O.CON.KFSD.SV.W.0229.000000T0000Z-090825T0515Z/ PLYMOUTH IA-WOODBURY IA-DAKOTA NE-DIXON NE-UNION SD- 1201 AM CDT TUE AUG 25 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHEASTERN UNION...EXTREME EASTERN DIXON...DAKOTA... NORTHWESTERN WOODBURY AND SOUTHERN PLYMOUTH COUNTIES... AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS NEAR 60 MPH. THIS STORM WAS LOCATED NEAR DAKOTA CITY...OR 6 MILES SOUTHWEST OF SIOUX CITY...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR...SOUTH SIOUX CITY...SERGEANT BLUFF AND SIOUX CITY AROUND 1205 AM CDT... OVERALL...THE STORM HAS SHOWN SIGNS OF WEAKENING IN INTENSITY OVER THE PAST TEN MINUTES. HOWEVER SOME WIND CIRCULATIONS EXIST ON RADAR NEAR THE SIOUX CITY METRO AREA ITSELF...WHICH MAY CAUSE LOCALIZED WET MICROBURST WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4227 9667 4256 9670 4270 9633 4233 9619 TIME...MOT...LOC 0459Z 256DEG 25KT 4243 9643 $$ MJF
000 WWUS53 KFSD 250514 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1214 AM CDT TUE AUG 25 2009 IAC149-193-NEC043-051-SDC127-250524- /O.EXP.KFSD.SV.W.0229.000000T0000Z-090825T0515Z/ PLYMOUTH IA-WOODBURY IA-DAKOTA NE-DIXON NE-UNION SD- 1214 AM CDT TUE AUG 25 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...EXTREME EASTERN DIXON...DAKOTA...NORTHWESTERN WOODBURY AND SOUTHERN PLYMOUTH COUNTIES EXPIRES AT 1215 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. HOWEVER GUSTY WINDS AND CERTAINLY HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A FLASH FLOOD WARNING WILL REMAIN IN EFFECT OVERNIGHT. LAT...LON 4227 9667 4256 9670 4270 9633 4233 9619 TIME...MOT...LOC 0514Z 256DEG 25KT 4245 9629 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:24 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 24, 9:24 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 924 PM CDT MON AUG 24 2009 .DISCUSSION... CAP CONTINUES TO HOLD ACROSS NORTHERN PARTS OF THE AREA AND THIS LOOKS LIKE IT WILL HOLD AS BETTER UPPER LEVEL SUPPORT MOVES INTO NEBRASKA. SO...WITH THUNDERSTORM ACTIVITY FIRING UP OVER CENTRAL INTO NORTHEAST NEBRASKA THE ATTENTION TURNS TO THE SOUTHERN COUNTIES. THE NEW 0Z NAM WILL BE DISREGARDED AT THIS TIME AS IT SEEMS UNLIKELY THAT THE CONVECTIVE CLUSTER IN CENTRAL NEBRASKA WILL MOVE EAST-SOUTHEAST. SO...HAVE BUMPED UP POPS IN NE NEB AND NW IA AND INCREASED QPF AMOUNTS AS WELL. MAY NEED TO FURTHER BOLSTER QPF AMOUNTS AND ACTUALLY A LITTLE CONCERNED ABOUT SOME POTENTIAL FLASH FLOODING FROM ABOUT DIXON TO SIOUX CITY LATER TONIGHT. PWAT VALUES RUNNING ABOUT 2 INCHES AND WARM CLOUD DEPTH ABOUT 14-15 KFT. WITH 0.5 KM CAPE VALUES AROUND 3000 J/KG...UPDRAFTS WILL BE STRONG AND PRECIPITATION EFFICIENCY WILL BE VERY GOOD. SO...AN INCH OF RAIN IN 20 MINUTES A DEFINITE POSSIBILITY. /08 && .PREV DISCUSSION... BATCH OF ACCAS DEVELOPING NEAR KHON-KBKX AS LEADING SHORTWAVE LIFT LIFTS NORTHEAST ACROSS FORECAST AREA. AT THE SURFACE...WEAK PREFRONTAL TROUGH LOCATED ACROSS CENTRAL SOUTH DAKOTA. ATMOSPHERE REMAINS CAPPED HOWEVER SO AM NOT EXPECTING MUCH IN THE WAY OF CONVECTION OTHER THAT ELEVATED SHOWERS ACROSS FAR NORTHWESTERN CORNER THROUGH EARLY EVENING. MODELS SUGGESTING SHORT WAVE OVER PANHANDLE OF NEBRASKA WILL LIFT NORTHEAST...HOWEVER...DUE TO THE WEALTH OF HIGH CLOUDS ACROSS WESTERN NEBRASKA HAVE BEEN UNABLE TO IDENTIFY THIS FEATURE ON WATER VAPOR. SEVERE THREAT IS SOMEWHAT MARGINAL WITH WEAK SHEAR. FOR HAIL...50 DBZ CORE NEEDS TO APPROACH 40K. WITH ATMOSPHERIC SOUNDINGS FAIRLY WATER LOADED...SOME STORMS MAY BE ABLE TO PRODUCE SOME DECENT RAINFALL ACROSS THE AREA. FAVORED AREA FOR STORM DEVELOPMENT REMAINS ALONG AND WEST OF A LINE FROM TYNDALL TO BROOKINGS. AS COLD FRONT SHIFTS SOUTH AND EAST...IT BECOMES MORE WEST TO EAST ORIENTED POTENTIALLY KEEPING KSLB AND KSUX SOUTH OF THE FRONT. HAVE RAISED FORECAST LOWS WITH EXPECTED CLOUD COVER...BUT ESPECIALLY IN THESE AREAS ACROSS NORTHWEST IOWA. SHWRS AND TSTMS SHUD DCRS VERY SLWLY SWD TUE MRNG...BUT ANOTHER APPCHG SHRTWV FROM THE SW IN SPLIT FLOW SHUD CAUSE SOME INCRS AGN LATE TUE OR TUE EVE, BIG QSTN IS HOW EXTENSIVE AND HOW FAR N THIS RESURGENCE WILL BE. FOR NOW WILL ALLOW IT TO AFFECT MAINLY SERN PART OF FCST AREA MAINLY S AND E OF FSD...DCRS LATE TUE NGT WITH A SLGT CHC FAR SE WED MRNG. THIS IS AN INCRS OVER WHAT WE HAD ERYR AND WITH THE OSCILLATING NATURE OF MODEL SOLNS WILL NOT GO TOO WILD WITH THE TUE NGT/WED MRNG CHANGE...BUT IF EVE SOLNS COME IN AND KEEP THE RIPENING TREND...WE WUD HAVE TO MAKE TUE NGT WETTER OVER SRN FCST AREA AND EXTEND SOME PCPN FRTHR N. OTHER MODELS SUCH AS THE GFS AND ECMWF ARE WEAKER AND A LTL FRTHR S ON THIS LTL SYS. TEMPS WILL SHOW A SLOW COOLING TREND WITH CLOUD COVER TUE A FACTOR ESPLY S. LOW LEVEL COOLER AIR SHUD CONT TO FLOW INTO FCST AREA TUE THRU WED. EXPECT IN ANY EVENT FOR THE SHWRS/TSTMS TO BE GONE BY WED NOON...THO HAVE KEPT A SLGT CHC AFTN/EVE TSTMS IN OUR EXTRM SW WED. AS INSTBLTY INCREASES A LTL NEAR THAT AREA AND HALF DECENT HEATG EXPECTED. THU SHUD THEN BE DRY AND MILD WITH MID 70S EAST TO LOW 80S W. FIRST QSTN ON FRI THRU MON PERIOD IS CDFNT SLIPPING THRU THU/FRI AS UPPER LOW HEADS FOR A GREATLKS DIGGING. CLOSE CALL ON MENTIONING TSTMS OR NOT...ESPLY AS FAST AS SOME MODELS ARE NOR BRINGING IT THRU. WITH TIMING QSTNS HAVE LEFT OUT MENTN...SO THE ONLY PCPN MENTNION THIS FOUR DAY PD WILL BE A LSGT CHC SHWRS FAR E SAT ON BACK END OF COOL UPPER LOW. DESPITE THE COOL AIR THIS WILL BRING IN...GUIDNCE SEEMS A LTL TOO COOL ON HIGHS FOR THE PERIOD...FOR NOW JUST EDGED THEM UP A CPL DEGS. && .AVIATION... CONDS ARE EXPECTED TO BE PRIMARILY VFR THOUGH MAY SEE SOME BRIEF MVFR PERIODS THIS EVENING AS SCATTERED THUNDERSTORMS DEVELOP ALONG A COLD FRONT MOVING THROUGH THE AREA. BEST CHANCES FOR STORMS WILL BE ALONG AND NORTH OF HIGHWAY 60. FRONT WILL SLOW AS IT IS SHIFTING SOUTH AND BECOME MORE ORIENTED EAST WEST TOWARDS TUESDAY MORNING. MAY HAVE SOME MVFR CEILINGS JUST NORTH OF THE FRONT...WITH THE POTENTIAL FOR SHOWERS LINGERING INTO TUESDAY MAINLY ALONG AND SOUTH OF A LINE FROM YANKTON TO WINDOM. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Aug 24, 11:35 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT MON AUG 24 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT MON AUG 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT MOVING THROUGH THE REGION THIS EVENING. WHILE WIDESPREAD AND ORGANIZED SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED THUNDERSTORM THIS EVENING FROM SOUTH CENTRAL SOUTH DAKOTA AND ACROSS AREAS NORTH OF INTERSTATE 90 MAY PRODUCE HAIL UP TO QUARTER SIZE AND WINDS UP TO 60 MPH. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TONIGHT FROM NORTHEAST NEBRASKA INTO NORTHWEST IOWA...BUT SEVERE STORMS ARE NOT EXPECTED. WIND AND FOG... PATCHY DENSE FOG OVER PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA WILL SLOWLY DISSIPATE BY EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS WILL GRADUALLY END AND SHIFT SOUTHWARD TUESDAY INTO TUESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:55 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.